Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 3, NWS Glasgow, MT

March 7, 2017Sheridan County, Montana

NWS Glasgow, MT issued this high wind warning at Mar 7, 2017, 9:31 AM MST for Sheridan County, Montana. It was in force for 8 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 7, 2017, 9:31 AM MST (16:31 UTC)
Expired
Mar 7, 2017, 6:00 PM MST
In force
8 hr
Issued by
NWS Glasgow, MT

County Sheridan County, MT

The radar

The Glasgow radar (KGGW), 166 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 7, 12:39 PM MSTNON-TSTM WND GST 5525 E Archer, MTMESONET STATION COMERTOWN 6S /MTCOM/ .
Mar 7, 3:40 PM MSTNON-TSTM WND GST 5913 E Archer, MTMESONET STATION PLENTYWOOD 2 ENE /PWD9/.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 4.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WWUS75 KGGW 071631
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service GLASGOW MT
931 AM MST Tue Mar 7 2017

MTZ019-080100-
/O.NEW.KGGW.HW.W.0003.170307T1631Z-170308T0100Z/
Sheridan-
Including the cities of Plentywood and Medicine Lake
931 AM MST Tue Mar 7 2017

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

The National Weather Service in GLASGOW has issued a High Wind
Warning...which is in effect until 6 PM MST this evening.

* WINDS...Northwest 35 to 45 mph with gusts up to 60 mph.

* TIMING...Now through 6 pm today.

* IMPACTS...Strong winds will cause blowing and drifting snow.
  Loose items such as trash cans may be blown around. Travel may
  be hazardous for high-profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
2 follow-up statements
474 
WWUS75 KGGW 072245
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service GLASGOW MT
345 PM MST Tue Mar 7 2017

MTZ019-080100-
/O.CON.KGGW.HW.W.0003.000000T0000Z-170308T0100Z/
Sheridan-
Including the cities of Plentywood and Medicine Lake
345 PM MST Tue Mar 7 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WINDS...Northwest 35 to 45 mph with gusts up to 60 mph.

* TIMING...Now through 6 pm today.

* IMPACTS...Strong winds will cause blowing and drifting snow.
  Loose items such as trash cans may be blown around. Travel may
  be hazardous for high-profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
473 
WWUS75 KGGW 080123
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service GLASGOW MT
623 PM MST Tue Mar 7 2017


MTZ019-080230-
/O.EXP.KGGW.HW.W.0003.000000T0000Z-170308T0100Z/
Sheridan-
Including the cities of Plentywood and Medicine Lake
623 PM MST Tue Mar 7 2017

...HIGH WIND WARNING HAS EXPIRED...

The very strong northwest winds have decreased for the evening
below warning criteria. A winter weather advisory has been issued
to deal with blowing snow issues that may continue until the winds
die down after midnight. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Mar 7, 8:47 AM MST, 44 minutes earlier.

Area forecast discussion, Mar 7, 8:47 AM MST, 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service GLASGOW MT
847 AM MST Tue Mar 7 2017

.SHORT TERM...for northeast Montana...today through Thu...

.Updated aviation discussion below...

An update was sent out at 700 am to account for the lower amounts
of blowing/drifting snow.

TFJ

Previous Discussion...
Tight surface gradient will continue over Northeast Montana today
with deep surface low over Ontario and surface high over Alberta
and North Central Montana. This will bring gusty NW winds across
the forecast area today. The high to the west will also allow for
a dry and cool day with highs 5 to 10 degrees below normal.

The surface high will move through Eastern Montana this evening.
Late tonight and Wednesday morning, moisture will overrun a
frontal boundary to the west of the forecast area. This moisture
will bring snow to the southwest part of the forecast area where
locations like Winnett could see an inch or two of accumulation.
At this point, there may not be enough snow for a winter weather
advisory.

Overrunning diminishes by afternoon on Wednesday as a shortwave
trough moves along the MT/Canada border. Models differ on where
precipitation will be Wednesday afternoon and night will mention
a chance of snow.

Models bring another round of overrunning snow to Central and
possibly Eastern Montana on Thursday but they differ on how far
east the snow will occur. The GFS and NAM wants to keep the snow
south and west of the forecast area and keep it dry with the
Arctic high over Saskatchewan. Meanwhile, the ECMWF brings it
through most of Northeast Montana. Will mention a chance of snow
SW and slight chance NE for now. Temperatures will feel more like
January with highs in the teens north and 20s south.

Forrester

.LONG TERM...Thu night through Tue...

The extended period begins Thursday evening with a long-wave upper
level ridge over the far west and a longer wave trough anchored by
the Hudson Bay low. This places a northwest flow aloft over
Northeast Montana with our CWA on the cold side of the stationary
boundary. A storm system off the Pac-NW coast will be ejecting
Pacific moisture into the Northern Rockies. As the trough/storm
pushes inland it sends the ridge east. The moisture flows over the
cold boundary, spreading accumulating snow across our area Friday
and Friday night.

There will be a break in the action for Saturday, but a quick
moving disturbance in the upper flow brings another round of
moisture into the Northwest and Montana beginning Saturday night,
then accumulating snow for Sunday and possibly Sunday night.

With another ridge, there will be another break for Monday before
the next round of more scattered precipitation shows up for
Tuesday.

Temperatures are expected to remain below normal for this time of
year, as much as 20F degrees below normal. A return to more
normal highs and lows should occur by the middle of next week.

Templer

&&

.AVIATION...

VFR for KGGW and KOLF, but MVFR for KSDY and KGDV today in blowing
ground snow.

The large, stacked-up low/winter storm moves into southern
Manitoba and Ontario, but its effects will continue today in the
wind it produces across the storm's rear flank, over Northeast
Montana.

By late morning, winds above 700mb will also become
northwesterly, mixing down and reinforcing.

Winds: Northwest 20-25 kts sustained and gusts to 35 kts. Some
isolated higher gusts will be possible.

Templer/Mickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, Mar 7, 3:23 AM MST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service GLASGOW MT
323 AM MST Tue Mar 7 2017

MTZ017-023-025>027-059-081030-
Central and Southern Valley-McCone-Dawson-Prairie-Wibaux-
Northern Phillips-
323 AM MST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* Potential Impacts: Snow.

* Timing: Thursday Night and Friday.

* Snow Accumulation: There is uncertainty in the timing and track
  of the storm system at this time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

MTZ016-021-022-060-081030-
Central and Southeast Phillips-Petroleum-Garfield-
Southwest Phillips-
323 AM MST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* Potential Impacts: Snow.

* Timing: Tonight and Wednesday Morning and again Thursday Night
  and Friday.

* Snow Accumulation: Tonight and Wednesday, 1 to 2 inches with
  highest amounts near Winnett. Thursday Night and Friday, there is
  uncertainty in the timing and track of the storm system at this
  time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

MTZ018>020-024-061-062-081030-
Daniels-Sheridan-Western Roosevelt-Richland-Northern Valley-
Eastern Roosevelt-
323 AM MST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* Potential Impacts:  Areas of Blowing Snow.

* Timing: Today.

* Blowing Snow: Northwest winds 25 to 35 mph will create areas of
  blowing snow today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 9:38 AM MSTWinter Weather AdvisoryGGWDaniels, Dawson, McCone, Prairie, Richland, Roosevelt and 1 more8 hr
Mar 7, 12:30 PM MSTBlizzard WarningGGWRoosevelt6 hr
Mar 7, 3:36 PM MSTWinter Storm WatchGGWGarfield, Petroleum, Phillips36 hr
Mar 7, 3:36 PM MSTWinter Weather AdvisoryGGWPetroleum, Phillips21 hr

Nearby

High Wind Warnings in Montana, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.